MAUDE Adverse Event Report: CORDIS CORPORATION SABER 2MM10CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 2MM10CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48002010X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/20/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, while using a 2mm x 10cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, the balloon could not be inflated.After removing the saber pta balloon catheter, a pinhole rupture was observed on the balloon.As a result, the saber pta balloon catheter was replaced with a 2mm x 10mm non-cordis balloon catheter which was used without issue to continue the procedure.There was no reported injury to the patient.This was during an intventional procedure to treat a lesion in the tibial artery which had an 80% stenosis and was not a chronic total occlusion (cto).The lesion had mild calcification, but no vessel tortuosity.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.A 1:1 contrast to saline ratio was used to prep the balloon.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device.The device was able to track towards the lesion with ease; however, there was difficulty crossing the lesion.The device was never put into an acute bend and did not kink during its use.There were no leakages observed on the device during this procedure.The device was able to be removed easily from the patient and remained in one piece during its removal.The device was not returned as expected.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82234604 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g3, g4, g6, h1, h2, h3, h6, and h10.Complaint conclusion: as reported, while using a 2mm x 10cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, the balloon could not be inflated.After removing the saber pta balloon catheter, a pinhole rupture was observed on the balloon.As a result, the saber pta balloon catheter was replaced with a 2mm x 10mm non-cordis balloon catheter which was used without issue to continue the procedure.There was no reported injury to the patient.This was during an interventional procedure to treat a lesion in the tibial artery which had an 80% stenosis and was not a chronic total occlusion (cto).The lesion had mild calcification, but no vessel tortuosity.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.A 1:1 contrast to saline ratio was used to prep the balloon.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device.The device was able to track towards the lesion with ease; however, there was difficulty crossing the lesion.The device was never put into an acute bend and did not kink during its use.There were no leakages observed on the device during this procedure.The device was able to be removed easily from the patient and remained in one piece during its removal.The product was not returned for analysis as expected.A product history record (phr) review of lot 82234604 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of mild calcification with stenosis were likely contributing factors to the reported event.Calcification is known to damage balloon material; it is likely this occurred when attempting to cross the stenosed/calcified lesion.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
As reported, while using a 2mm x 10cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, the balloon could not be inflated.After removing the saber pta balloon catheter, a pinhole rupture was observed on the balloon.As a result, the saber pta balloon catheter was replaced with a 2mm x 10mm non-cordis balloon catheter which was used without issue to continue the procedure.There was no reported injury to the patient.This was during an intventional procedure to treat a lesion in the tibial artery which had an 80% stenosis and was not a chronic total occlusion (cto).The lesion had mild calcification, but no vessel tortuosity.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.A 1:1 contrast to saline ratio was used to prep the balloon.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device.The device was able to track towards the lesion with ease; however, there was difficulty crossing the lesion.The device was never put into an acute bend and did not kink during its use.There were no leakages observed on the device during this procedure.The device was able to be removed easily from the patient and remained in one piece during its removal.The device has now been returned.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: this device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b3, g3, g4, g6, h1, h2, h3, h6, and h10 complaint conclusion: as reported, while using a 2mm x 10cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, the balloon could not be inflated.After removing the saber pta balloon catheter, a pinhole rupture was observed on the balloon.As a result, the saber pta balloon catheter was replaced with a 2mm x 10mm non-cordis balloon catheter which was used without issue to continue the procedure.There was no reported injury to the patient.This was during an interventional procedure to treat a lesion in the tibial artery which had an 80% stenosis and was not a chronic total occlusion (cto).The lesion had mild calcification, but no vessel tortuosity.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.A 1:1 contrast to saline ratio was used to prep the balloon.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device.The device was able to track towards the lesion with ease; however, there was difficulty crossing the lesion.The device was never put into an acute bend and did not kink during its use.There were no leakages observed on the device during this procedure.The device was able to be removed easily from the patient and remained in one piece during its removal.The product was returned for analysis.A non-sterile saber 6mm x 20cm 150 was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The balloon was received deflated.The unit was thoroughly inspected, and no damages or anomalies were observed neither on the balloon nor on the rest of the device.Per functional testing, one inflator/deflator device was attached to the inflation port.Balloon inflation testing was done applying positive pressure using the inflator/deflator device with the purpose of reaching the rated burst pressure.However, inflation was not possible due to a leakage in an area located near the proximal double marker bands.Sem results showed that the saber 2mm x 10cm 150 catheter presented evidence of a ruptured condition explained in the complaint along with scratch marks located on the external surface of the balloon, this type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the surface probably led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device resulting in the rupture of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82234604 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst¿ was confirmed via device analysis as a leakage was noted from the balloon during functional analysis.However, the exact cause could not be determined.Vessel characteristics of mild calcification with stenosis were likely contributing factors to the reported event as evidenced by device analysis.Calcification is known to damage balloon material; it is likely this occurred when attempting to cross the stenosed/calcified lesion.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
As reported, while using a 2mm x 10cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, the balloon could not be inflated.After removing the saber pta balloon catheter, a pinhole rupture was observed on the balloon.As a result, the saber pta balloon catheter was replaced with a 2mm x 10mm non-cordis balloon catheter which was used without issue to continue the procedure.There was no reported injury to the patient.This was during an interventional procedure to treat a lesion in the tibial artery which had an 80% stenosis and was not a chronic total occlusion (cto).The lesion had mild calcification, but no vessel tortuosity.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.A 1:1 contrast to saline ratio was used to prep the balloon.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device.The device was able to track towards the lesion with ease; however, there was difficulty crossing the lesion.The device was never put into an acute bend and did not kink during its use.There were no leakages observed on the device during this procedure.The device was able to be removed easily from the patient and remained in one piece during its removal.The device has now been returned.

Brand Name
SABER 2MM10CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15274846
Report Number9616099-2022-05912
Device Sequence Number2710617
Product Code LIT
UDI-Device Identifier20705032069059
UDI-Public(01)20705032069059(17)240930(10)82234604
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model Number48002010X
Device Catalogue Number48002010X
Device Lot Number82234604
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2022
Supplement Date Received by Manufacturer08/26/2022
09/09/2022
10/12/2022
Initial Report FDA Received Date08/23/2022
Supplement Report FDA Received Date08/29/2022
10/04/2022
10/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2MM X 10MM BCR BALLOON CATHETER
Patient Age74 YR
Patient SexMale
Patient Weight69 KG